Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 87, NWS Jackson, KY

July 4, 2007Breathitt County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 4, 2007, 9:25 PM EDT for Breathitt County, Wolfe County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2007, 9:25 PM EDT (01:25 UTC)
Expired
Jul 4, 2007, 9:51 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Breathitt County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:35 PM EDTTSTM WND DMG5 Ne Campton, KYTREES DOWN IN AND NEAR CAMPTON. ONE ON ELKINS ROAD AND ANOTHER ON THE MOUNTAIN PARKWAY. TREE DOWN ON THE PARKWAY CLOSED DOWN BOTH EAST BOUND LANES NEAR THE 50 MILE MARKER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 050125
SVRJKL
KYC025-237-050200-
/O.NEW.KJKL.SV.W.0087.070705T0125Z-070705T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
925 PM EDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREATHITT COUNTY IN SOUTHEAST KENTUCKY
  WOLFE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 1000 PM EDT

* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VORTEX...OR 3 MILES SOUTHEAST OF CAMPTON...AND MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MALAGA BY 930 PM EDT...
  PAXTON...LEXIE...GILMORE AND WILHURST BY 935 PM EDT...
  ROSEFORK...UPPER GILMORE...SIMPSON AND MOCT BY 940 PM EDT...
  SHOCKEY BY 945 PM EDT...

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3781 8359 3763 8362 3758 8326 3777 8325

$$

GEOGERIAN
3 follow-up statements
000 
WWUS53 KJKL 050131
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EDT WED JUL 4 2007

KYC025-237-050200-
/O.CON.KJKL.SV.W.0087.000000T0000Z-070705T0200Z/
WOLFE KY-BREATHITT KY-
930 PM EDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN BREATHITT AND WOLFE COUNTIES...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOLLONVILLE...OR ABOUT 6 MILES SOUTHEAST OF CAMPTON...
MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIMPSON...SHOCKEY...MOCT AND ROSEFORK BY 935 PM EDT...
  MOUNTAIN VALLEY...ROCK LICK...BURKHART AND BELKNAP BY 940 PM EDT...

LAT...LON 3781 8359 3763 8362 3758 8326 3777 8325

$$
GEOGERIAN
000 
WWUS53 KJKL 050137
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
937 PM EDT WED JUL 4 2007

KYC025-237-050200-
/O.CON.KJKL.SV.W.0087.000000T0000Z-070705T0200Z/
WOLFE KY-BREATHITT KY-
937 PM EDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN BREATHITT AND WOLFE COUNTIES...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOCT...OR ABOUT 7 MILES NORTH OF JACKSON...MOVING EAST
AT 40 MPH.

LAT...LON 3781 8359 3763 8362 3758 8326 3777 8325

$$

GEOGERIAN
000 
WWUS53 KJKL 050151
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EDT WED JUL 4 2007

KYC025-237-050200-
/O.CAN.KJKL.SV.W.0087.000000T0000Z-070705T0200Z/
WOLFE KY-BREATHITT KY-
950 PM EDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREATHITT AND
WOLFE COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW 
SEVERE LIMITS.

LAT...LON 3781 8359 3763 8362 3758 8326 3777 8325

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:30 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 4, 8:30 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
830 PM EDT WED JUL 4 2007

.SHORT TERM.../TONIGHT THROUGH SATURDAY/
FRONTAL BOUNDARY ACROSS LK ERIE/TOL/IND/MCI WITH PRE FNTL SHRA/TSRA
FROM WRN OH TO SRN IL. INDIVIDUAL CELLS ARE MOVING EAST AND THE
ENTIRE AREA SINKING SLOWLY SE. GOOD CHC FOR PCPN IN OUR NRN COUNTIES
LATE THIS AFTERNOON WITH BETTER CHC ON THU. FNT WILL SAG SOUTH INTO
OUR CWFA ON THU BUT MODELS SEEM IN FAIR AGREEMENT THAT IT WILL WASH
OUT RATHER THAN CROSS OUR CWFA. WITH THE BEST ENERGY TRACKING EAST
PCPN COULD LINGER... ESP IN OUR ERN COUNTIES... INTO FRI BEFORE
LOSING ALL ABILITY TO PRODUCE. EARLY WEEKEND WILL BE DRY AS HIGH
PRESSURE BUILDS BACK INTO THE OH VLY. TEMPS WILL BE WARMER OVERNIGHT
AND COOLER DURING THE DAY WITH THE CLOUD COVER. NO DRAMATIC COOL DOWN
WITHOUT A GOOD FNTL PASSAGE BUT PCPN ON THU WILL KEEP TEMPS IN CHECK
WHILE ADDING MOISTURE TO THE MIX FOR INCREASED RH.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/
HIGH PRESSURE WILL DOMINATE THE WEATHER THROUGH THE WEEKEND...WITH
DRY CONDITIONS AND INCREASING TEMPERATURES. COLD FRONT DROPPING OUT
OF THE UPPER MS VALLEY AND GREAT LAKES REGION EARLY NEXT WEEK LOOKS
TO BE VERY SLOW MOVING WITH MID/UPPER LEVEL RIDGING HANGING ON OVER
THE SOUTHEAST UNITED STATES. THERE ARE CONSIDERABLE DIFFERENCES FROM
MODEL TO MODEL AND RUN TO RUN IN THE DAY 5 TO 7 PERIOD...AND HAVE
FOLLOWED THE HPC GUIDANCE...WITH FRONT STILL NORTH OF OUR FORECAST
AREA AT 12Z WEDNESDAY. WITH THIS IN MIND HAVE CONTINUED WITH SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND SLIGHTLY HIGHER
CHANCE ON WEDNESDAY. WILL ALSO CONTINUE WITH ABOVE NORMAL TEMPERATURE
FORECAST...WITH ONGOING DROUGHT CONDITIONS SUPPORTING WARMER THAN
NORMAL HIGH TEMPERATURES THROUGH TUESDAY.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

IN THE NEAR TERM...THE SOUTHWARD MOVING LINE OF SHOWERS AND
THUNDERSTORMS...AND WHAT BECOMES OF IT...WILL DROP INTO THE TAF
SITES OVER THE NEXT THREE HOURS. HAVE GONE WITH A PREVAILING THREAT
FOR JKL FROM 0130 TO 0300Z AND JUST A TEMPO FURTHER SOUTH FROM 02 TO
04Z FOR LOZ AND SME. FOLLOWING THIS...EXPECT A LULL IN THE ACTIVITY
FOR THE NIGHT...AS THE STORMS OFF TO THE NORTHEAST WILL BE MOVING
INTO A MORE STABLE ENVIRONMENT LATER TONIGHT WHEN THEY ATTEMPT TO
COME THIS WAY...ALSO WITH WEAKER UPPER SUPPORT. ACCORDINGLY...TOOK
CONDITIONS BACK TO VFR...THEN HAVE GONE WITH MVFR VSBY AT LOZ AND SME
FOR SOME LIGHT FOG TOWARDS DAWN. FINALLY...FOR THURSDAY...HAVE
COVERED THE EXPECTED DAYTIME CONVECTIVE ACTIVITY WITH A PREVAILING
VCTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM....SBH
AVIATION...GREIF
Hazardous weather outlook, Jul 4, 6:03 AM EDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
603 AM EDT WED JUL 4 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
603 AM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON FOR AREAS GENERALLY
NORTH OF THE INTERSTATE 64 CORRIDOR. SOME OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA DURING THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THURSDAY THROUGH EARLY
FRIDAY MORNING.

THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS ON THURSDAY
COULD PRODUCE SEVERE WEATHER...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY...INTO THURSDAY EVENING.

RAY

In the hours before

Special weather statement, Jul 4, 8:39 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT WED JUL 4 2007

KYZ059-050100-
POWELL-
839 PM EDT WED JUL 4 2007

...A STRONG THUNDERSTORM TO AFFECT POWELL COUNTY THROUGH 900 PM EDT
WEDNESDAY EVENING...

AT 837 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTBEND...
MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR VIRDEN AROUND 845 PM EDT...VAUGHNS MILL
AROUND 850 PM EDT...STANTON AROUND 855 PM EDT...ROSSLYN AROUND 900 PM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES.

GEOGERIAN
Special weather statement, Jul 4, 9:00 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT WED JUL 4 2007

KYZ059-108-050130-
POWELL-WOLFE-
900 PM EDT WED JUL 4 2007

...A STRONG THUNDERSTORM TO AFFECT EASTERN POWELL AND WOLFE COUNTIES
THROUGH 930 PM EDT WEDNESDAY EVENING...

AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEE...MOVING
EAST AT 40 MPH.

THIS STORM WILL BE NEAR GLENCAIRN AROUND 905 PM EDT...PINE RIDGE
AROUND 910 PM EDT...CAMPTON AROUND 915 PM EDT...BAPTIST AROUND 920 PM
EDT...LANDSAW AROUND 925 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS OCCASIONAL
CLOUD TO GROUND LIGHTNING IN THESE AREAS.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:19 PM EDTSevere Thunderstorm WarningJKLWolfe26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.